Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 36, NWS Tucson, AZ

July 3, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 3, 2006, 8:43 PM MST for Pima County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2006, 8:43 PM MST (03:43 UTC)
Expired
Jul 3, 2006, 9:15 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 119 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
3051 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 040343
SVRTWC
AZC019-040430-
/O.NEW.KTWC.SV.W.0036.060704T0343Z-060704T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
843 PM MST MON JUL 3 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 930 PM MST

* AT 835 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF
  SANTA ROSA...OR ABOUT 24 MILES NORTH OF SELLS...AND MOVING WEST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANTA ROSA BY 900 PM MST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. ALSO EXPECT HEAVY RAIN
TO CAUSE LOCALIZED FLOODING PROBLEMS.

LAT...LON 3218 11172 3241 11174 3244 11233 3201 11224

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 040415
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
914 PM MST MON JUL 3 2006

AZC019-040424-
/O.CAN.KTWC.SV.W.0036.000000T0000Z-060704T0430Z/
PIMA AZ-
914 PM MST MON JUL 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY IS
CANCELLED...

AT 914 PM MST...ALL STORMS IN NORTH CENTRAL PORTIONS OF THE TOHONO 
OODHAM NATION HAD DIMINISHED TO BELOW SEVERE LEVELS. THE WARNING 
HAS BEEN CANCELLED.


LAT...LON 3218 11172 3241 11174 3244 11233 3201 11224

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:00 PM MST, 7 hours 43 minutes earlier.

Area forecast discussion, Jul 3, 1:00 PM MST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST MON JUL 3 2006

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
FOR A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE EARLY PART OF NEXT WEEK.

&&

.DISCUSSION...RADARS ARE CURRENTLY DETECTING ISOLATED SHOWERS AND
THUNDERSTORMS MAINLY ALONG THE FAR EASTERN PORTIONS OF MY FORECAST
AREA...GENERALLY NEAR THE NEW MEXICO BORDER. ONE LONE CELL IS OVER
THE CHIRICAHUA MOUNTAINS AND THIS CELL HAS DEVELOPED IN NEARLY THE
SAME PLACE AND TIME AS THE CELL THAT DEVELOPED YESTERDAY. ANOTHER
LONE CELL HAS DEVELOPED NEAR PARKER CANYON LAKE WHICH IS RIGHT ALONG
THE SANTA CRUZ AND COCHISE COUNTY LINE JUST SOUTHWEST OF THE
HUACHUCA MOUNTAINS. SCATTERED ACTIVITY IS ALSO ONGOING ALONG THE
MOGOLLON RIM FROM JUST NORTH OF PAYSON TO NEAR THE ALPINE AREAS AND
INTO WEST CENTRAL NEW MEXICO. STEERING FLOW TODAY IS FROM THE SOUTH
OR SOUTHEAST AT ABOUT 10 KNOTS...SO STORMS WILL GENERALLY MOVE NORTH
OR NORTHWEST. VISIBLE SATELLITE IMAGERY SHOWS A VERY DISTINCT VORTEX
OVER NORTHWEST ARIZONA. ANOTHER SUCH DISTURBANCE IS MOVING TOWARD
THE NORTHERN GULF OF CALIFORNIA FROM WESTERN SONORA. MODELS DEPICT
THESE PERTURBATIONS IN ONE WAY OR ANOTHER DEPENDING ON MODEL OF
CHOICE...BUT IT IS NOT EASY TO DETERMINE WHICH MODEL TO FOLLOW.
HOWEVER...GFS SEEMS TO HAVE THE ABOVE TWO FEATURES DEPICTED IN THE
12Z RUN FAIRLY WELL. MODELS ALL GENERALLY SHOW AN UPPER HIGH JUST TO
OUR EAST OR ALONG THE ARIZONA/NEW MEXICO BORDER WITH WEAK
DISTURBANCES MOVING ACROSS SONORA AND THE DESERT SOUTHWEST THROUGH
THE EVENING AND OVERNIGHT PERIOD AND INTO TUESDAY. AS A RESULT
EXPECT ACTIVITY TO CONTINUE TO DEVELOP AND INCREASE DURING THE
AFTERNOON AND EVENING AND SHOULD SEE A SLIGHTLY BETTER CHANCE OF
STORMS THIS AFTERNOON AND EVENING COMPARED WITH YESTERDAY. PLENTY OF
MOISTURE IN PLACE WITH THIS MORNINGS SOUNDING SHOWING A PW OF 1.29
INCHES AND SURFACE DEWPOINTS IN THE 50S.

MODELS INDICATE THAT THE HIGH WILL MEANDER ACROSS THE REGION...AS
WILL THE UPPER LOW OVER TEXAS. THIS WILL CONTINUE TO GIVE US A
CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING WITH SOME DAY TO
DAY VARIATIONS OF COURSE. MODELS ARE INDICATING AN UPSWING IN
ACTIVITY LATE IN THE WEEK AS THE TEXAS LOW TRIES TO MIGRATE WEST AND
AN UPPER LOW/INVERTED TROUGH DEVELOPS OVER BAJA AND SOUTHERN
ARIZONA. THE ARIZONA OFFICES DECIDED TO HOLD OFF ON SHOWING AN
INCREASE IN POPS DUE TO THE UNCERTAINTY INVOLVED. IF THE MODELS
CONTINUE TO SHOW THIS UPWARD TREND FOR ANOTHER DAY OR SO WE MAY SHOW
AN INCREASE IN POP FOR LATE IN THE WEEK...BUT FOR NOW CONFIDENCE IS
NOT VERY HIGH.

TEMPERATURES WILL REMAIN IN THE UPPER 90S TO AROUND 100 THROUGH THE
NEXT 7 DAYS...WHICH IS AT OR SLIGHTLY BELOW NORMAL FOR EARLY JULY.
OVERNIGHT LOWS WILL REMAIN SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

MOLLERE

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:47 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Jul 4, 1:43 PM MSTSevere Thunderstorm WarningTWCCochise23 min
Jul 4, 3:19 PM MSTFlash Flood WarningTWCPima56 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.